Florida, 2010

Flash Flood in Florida, August 14, 2010

August 14, 2010 · NWS MFL · 1 event in 1 county or zone

Strong and slow-moving thunderstorms produced flooding in the Jupiter area due to light atmospheric flow and copious moisture.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Strong and slow-moving thunderstorms produced flooding in the Jupiter area due to light atmospheric flow and copious moisture.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 14, 1:22 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Aug 14, 1:22 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
222 PM EDT SAT AUG 14 2010

.DISCUSSION...HIGH PRES ALOFT OVER S FLA TODAY IS NUDGED WESTWARD BY
A DEEPENING TROUGH OVER OVER THE ATLC. REMNANTS OF TD 5 THAT HAS
BEEN MOVING E OVER THE GULF COAST STATES ALONG THE N PERIFIERY OF
THE HIGH PRES GETS CAUGHT UP IN THE HIGH PRES SYS MOVING W AND MOVES
W INTO THE N GULF OF MEX...DRAGGING A MID LEVEL TROUGH AND A WEAK
-ENING FRONTAL BOUNDARY ASSOCIATED WITH THE ATLC TROUGH...OVER
CENTRAL FLA EARLY NEXT WEEK AS THE SURFACE RIDGE OVER S FLA MOVES
S.

FOR THE SHORT TERM...TONIGHT THROUGH MON NIGHT...EVENING MAINLY
INTERIOR SHOWERS/TSTMS OVER THE MAINLAND THEN MOSTLY CLEAR...WARM
AND MUGGY WITH SOME SHOWER/TSTM ACTIVITY OVER THE GULF/ATLC WATERS.
SOME INCREASE IN ATMOSPHERIC MOISTURE SUN AS THE SFC/UPPER TROUGHS
APPROACH AND WITH LITTLE IN THE WAY OF STEERING WINDS ALMOST ALL
AREAS VULNERABLE TO SOME PRECIPITATION AND POPS NUGDED UPWARD. SUN
NIGHT SIMILAR TONIGHT. ON MON...THE SURFACE TROUGH NEARS S FLA AND
EASTERLY FLOW BECOMES A BIT DEEPER BUT MOST ACTIVITY WILL BE
INTERIOR AND W. CONTINUED HIGH TEMPS WITH LOW 90S COASTAL ZONES TO
THE MID 90S ELSEWHERE EXCEPT SOME UPPER 90S CENTRAL INTERIOR. HUMID
AND MUGGY OVERNIGHT.

.EXTENDED...TUESDAY THROUGH SATURDAY...HIGH PRES RIDGE REBUILDS
TO THE N AND A PREVAILING DEEP SE WIND FLOW DEVELOPS MAINLY FROM WED
INTO THE WEEKEND AND A TYPICAL DIURNAL PATTERN DEVELOPS. AT THIS
TIME...NO SIGNIFICANT WEATHER FEATURES TO IMPACT THE S FLA AREA.

&&
.MARINE...WINDS VARIABLE AND LESS THAN 10 KTS WITH SEAS 1 TO 2 FT
THROUGH SUN. THEN A SMALL NE SWELL OF 1-2 FT MAY ARRIVE IN THE ATLC
WATERS LATE SUN NIGHT INTO NEXT WEEK BUT ATLC SEAS REMAIN 4 FT OR
LESS. WINDS BECOME EASTERLY MON AND GRADUALLY INCREASE.

&&
.FIRE WEATHER...NO CONCERNS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  78  93  76  92/ 10 50 30 40
FORT LAUDERDALE  80  92  79  92/ 10 50 30 30
MIAMI            80  93  78  92/ 10 50 30 30
NAPLES           79  92  79  91/ 10 40 20 50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...15/JR
SHORT TERM/AVIATION...O4/AT
Hazardous weather outlook, Aug 14, 3:53 AM EST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
453 AM EDT SAT AUG 14 2010

FLZ063-066>075-168-172>174-150930-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
453 AM EDT SAT AUG 14 2010

...ISOLATED TO SCATTERED THUNDERSTORMS TODAY...
...HEAT INDEX VALUES OF 105 TO 110 DEGREES INLAND...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
TODAY, WITH THE BEST RISK ACROSS THE INTERIOR AND EAST COAST.
THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL,
GUSTY WINDS TO 40 MPH, AND CLOUD TO GROUND LIGHTNING. SHOWER AND
THUNDERSTORM ACTIVITY WILL GRADUALLY DIMINISH DURING THE EVENING
HOURS.

WIND: A FEW THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 40
MPH...MAINLY THIS AFTERNOON AND EVENING.

FLOODING: THUNDERSTORMS MAY RESULT IN TORRENTIAL DOWNPOURS WITH
LOCALIZED AND PRIMARILY MINOR URBAN FLOODING POSSIBLE.

TEMPERATURES: HIGH TEMPERATURES WILL REACH THE MID 90S IN MOST
INTERIOR LOCALES THIS AFTERNOON. CORRESPONDING HEAT INDEX VALUES
WILL RISE TO BETWEEN 105 AND 110 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS
FOR ALL OF SOUTH FLORIDA THROUGH THE MIDDLE OF NEXT WEEK.

IN ADDITION TO THE DAILY THREAT FOR STORMS, AFTERNOON HEAT INDEX
READINGS WILL LIKELY RISE TO AROUND 105 DEGREES FOR MOST OF
INTERIOR MAINLAND SOUTH FLORIDA THROUGH AT LEAST EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Local storm report, Aug 14, 8:53 AM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
953 AM EDT SAT AUG 14 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     WATER SPOUT      KEY BISCAYNE            25.69N 80.16W
08/14/2010                   MIAMI-DADE         FL   AIRPLANE PILOT

            PILOTS REPORTED A WATERSPOUT ALONG A CLOUD LINE NEAR CAPE
            FLORIDA.

&&

TINGLER
Special weather statement, Aug 14, 2:20 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
320 PM EDT SAT AUG 14 2010

FLZ067-068-168-142000-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
320 PM EDT SAT AUG 14 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHEASTERN
PALM BEACH COUNTY...FOR FREQUENT LIGHTNING AND GUSTY WINDS FROM 40
TO 50 MPH...

AT 320 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE DETECTED
A STRONG THUNDERSTORM 5 MILES WEST OF JUPITER...MOVING SOUTH AT 5
MPH.

THIS STORM WILL AFFECT...

JUPITER FARMS...
CALOOSA...
NORTH PALM BEACH GENERAL AIRPORT...

AND SURROUNDING COMMUNITIES.

FREQUENT LIGHTNING...GUSTY WINDS FROM 40 TO 50 MPH...TORRENTIAL
DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE. LIGHTNING IS THE
NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES AND OPEN
SHELTERS OFFER NO PROTECTION. THESE WINDS CAN DOWN SMALL TREE LIMBS
AND BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER
IN A SAFE BUILDING UNTIL THE STORM PASSES.

RESIDENTS NEAR THE PATH OF THIS STORM SHOULD REMAIN ON THE ALERT FOR
ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.

LAT...LON 2655 8048 2696 8036 2696 8015 2698 8014
      2698 8008 2655 8005
TIME...MOT...LOC 1919Z 006DEG 6KT 2691 8018

DD/DS

The radar

The Melbourne radar (KMLB), 141 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Palm Beach

When
August 14, 2:30 PM EST to 3:30 PM EST
Where
Palm Beach County, 2.47 mi W of Jupiter to 1.5 mi WNW of Tequesta
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
26.930, -80.140

A spotter reported severe street flooding in Jupiter with Central Blvd and Indian Creek Parkway closed. Rainfall reports from the area were of 3.75 inches of rain in only 45 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252326.